New York, 2004

Winter Storm in New York, February 6, 2004

February 6, 2004 · NWS OKX · 3 events in 3 counties and zones

With a marginally cold shallow air mass in place, as a low pressure system over the Ohio Valley moved northeast, a secondary low pressure system developed over the Mid Atlantic States and moved northeast across Long Island Friday afternoon, February 6th. Snow spread northeast between 4 am and 7 am on Friday, February 6th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

With a marginally cold shallow air mass in place, as a low pressure system over the Ohio Valley moved northeast, a secondary low pressure system developed over the Mid Atlantic States and moved northeast across Long Island Friday afternoon, February 6th. Snow spread northeast between 4 am and 7 am on Friday, February 6th. As this low moved closer to the region, warmer air aloft wrapped around this system, which caused snow to change to freezing rain. From around 2 to 4 inches of snow was followed by from 0.33 to 0.50 inches of freezing rain. Significant ice accumulations on the wet snow pack led to hazardous road conditions and many traffic accidents across the region.At Montgomery Airport in Orange County, 3 inches of snow was followed by 0.53 inches of freezing rain. A spotter in Circleville reported 3.5 inches of snow followed by 0.50 inches of freezing rain.At Westchester County Airport in White Plains, 4 inches of snow was followed by 0.33 inches of freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Feb 6, 4:30 AM EST, 7 hours 30 minutes earlier.

Area forecast discussion, Feb 6, 4:30 AM EST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
430 AM EST FRI FEB 6 2004

.DISCUSSION...

SURFACE HIGH PRESSURE LOSING ITS HOLD ON THE FORECAST AREA AS IT
CONTINUES TO TRACK OFFSHORE. THE SURFACE FLOW HAS BEGUN TO SHIFT TO
THE EAST...THUS THE INITIAL STAGES OF ERODING THE SHALLOW COLD POOL
LEFT BEHIND. AN EXPANSIVE SHIELD OF PCPN...STRETCHING FROM THE
NORTHEAST TO THE CENTRAL GULF COAST REGION...WILL POSE SIGNIFICANT
PROBLEMS FOR THE FORECAST AREA TODAY. LIGHT SNOW AND FLURRIES POISED
TO MOVE INTO THE AREA DURING THE NEXT FEW HOUES...PICKING UP BY
DAYBREAK.

MODELS HAVE COME AROUND INTO BETTER AGREEMENT THIS GO AROUND THAN AT
THE SAME TIME LAST NIGHT. QPF VALUES FROM BOTH THE ETA AND GFS VERY
SIMILAR...WITH THE HIGHEST AMOUNTS FROM NYC EASTWARD ACROSS LONG
ISLAND WITH UP TO 2 INCHES. SLIGHTLY LESSER AMOUNTS TO THE NORTH AND
WEST. THE SOUTHERN BRANCH CLOSED LOW IS BEGINNING TO PHASE WITH THE
NORTHERN BRANCH ACROSS THE GREAT LAKES AT THIS TIME...ALL THE
WHILE WARM ADVECTION OMEGA/LIFT BEGINS TO MOVE INTO THE FORECAST
AREA THIS MORNING. MAIN SURFACE LOW INITIALLY BACK OVER THE OHIO
VALLEY WILL CONTINUE TO LIFT NORTHWARD TODAY...KEEPING THE FORECAST
AREA ON THE WARM SIDE OF THE STORM WITH STRONG WARM ADVECTION FIRST
6 TO 12 HOURS. THEREAFTER...A COUPLING JET STRUCTURE ALONG THE EAST
SIDE OF THE UPPER TROF...BETWEEN THE TWO BRANCHES OF THE POLAR
JET...LEADS TO CYCLOGENESIS ALONG THE LEE OF THE APPALACHIANS TODAY.
VERY STRONG LIFT ASSOCIATED WITH THIS COUPLING JET STRUCTURE MOVES
INTO THE AREA THIS AFTERNOON WITH VERY HEAVY RAINFALL WITH 1 TO 2
INCHES EXPECTED DURING THIS TIME FRAME. BEFORE THEN THOUGH...ENOUGH
COLD AIR AROUND TO SUPPORT A WINTRY MIX AT THE COAST AND ALL SNOW
INLAND. THIS WILL BE SHORT LIVED THOUGH AS AN ESE FLOW SCOURS OUT
MUCH OF THE LOW-LEVEL COLD AIR BY LATE MORNING.

WHILE PCPN CHANGES OVER TO RAIN EVERYWHERE BY 18Z...THERE APPEARS TO
BE ENOUGH SUBFREEZING AIR ACROSS THE LOWER HUDSON VALLEY FOR A
PROLONGED FREEZING RAIN EVENT.  HERE...LOOKING AT SEVERAL INCHES OF
SNOW IN THE MORNING FOLLOWED BY ONE-QUARTER TO ONE-THIRD INCH OF
ICE...ESPECIALLY ALONG THE EXTREME NORTHERN TIER OF ORANGE AND
PUTNAM COUNTIES. THIS COMBINATION OF PRECIPITATION TYPES WARRANTS A
WARNING. ELSEWHERE...EXPECT 1 TO 3 INCHES OF SNOW...MIXING WITH
SLEET AND FREEZING RAIN BEFORE CHANGING TO ALL RAIN FROM MID MORNING
TO EARLY AFTERNOON. NYC AND AND LONG ISLAND WILL BE THE FIRST TO
CHANGEOVER BY MID MORNING.

PCPN ENDS SHORTLY AFTER MIDNIGHT WITH SPRINKLES LINGERING INTO
MIDDAY SAT AS A STRONG VORT IN THE SOUTHWEST FLOW MOVES THROUGH BY
18Z. CONDITIONS GRADUALLY DRY OUT WITH COLD ADVECTION ON THE
BACKSIDE OF THE STORM. TEMPERATURES RETURN TO BELOW NORMAL LEVELS
FOR SUN.

A PROGRESSIVE...BUT AMPLIFIED PATTERN CONTINUES INTO NEXT WEEK WITH
A MODERATING TREND THROUGH MID WEEK BEFORE THE NEXT SOUTHERN BRANCH
LOW PRESSURE SYSTEM IMPACTS THE AREA TUE NIGHT INTO WED. ONCE
AGAIN...DUE TO THE NATURE OF THE FLOW...COLD AIR NEVER STAYS IN
PLACE VERY LONG...MAKING A WINTRY MIX A GOOD POSSIBILITY WITH THE
NEXT EVENT.

.MARINE...THE CALM BEFORE THE STORM...IS STARTING TO GIVE WAY TO THE
STORM RIGHT NOW. WINDS HAVE REMAINED BELOW 10 KTS ALL NIGHT...UNTIL
THE 4 AM 44025 OBSERVATION CAME IN AT 14 KNOTS. WINDS AND SEAS WILL
CONTINUE TO INCREASE AS THE DAY PROGRESSES...AND AS A RESULT WILL
HOIST SMALL CRAFT ADVISORIES FOR ALL WATERS WITH THIS PACKAGE. WINDS
WILL BE STRONGEST THIS AFTERNOON INTO EARLY EVENING...BEFORE BACKING
OFF TONIGHT AS THE TROUGH AXIS CTRVERSES THE WATERS. HOWEVER...WINDS
TO STRENGTHEN ON THE BACKSIDE OF THE DEPARTING LOW PRESSURE SYSTEM
THIS WEEKEND AS THE PRESSURE GRADIENT TIGHTENS BETWEEN THE
AFOREMENTIONED LOW AND HIGH PRESSURE BUILDING IN FROM THE WEST. THIS
WILL KEEP WINDS AND SEAS AROUND OR JUST AOVE SMALL CRAFT CRITERIA
THROUGH THE WEEKEND.

.AVIATION...-SN WILL CONTINUE TO OVERSPREAD THE REGION THROUGH THE
REMAINDER OF THE OVERNIGHT HOURS. CONDITIONS QUICKLY DROP TO IFR IN
THE SNOW...AND WILL REMAIN IFR OR LIFR THROUGH THE DAY.
PRECIPITATION TYPE...SNOW WILL CHANGE OVER TO A WINTRY MIX OF
SNOW...SLEET OR FREEZING RAIN BRIEFLY BEFORE PROGRESSING TO RAIN
THIS MORNING IN THE CITY AND NEAR THE COAST. MEANWHILE...INLAND FOR
KSWF...LOOK FOR SNOW TO LAST THROUGH THE MORNING...BEFORE CHANGING
TO FREEZING RAIN THIS AFTERNOON...AND EVENTUALLY WARMING ENOUGH TO
CHANGE TO PLAIN RAIN THIS EVENING. PRECIPITATION WILL BE HEAVIEST
DURING THE DAY TODAY INTO THIS EVENING...BEFORE TAPERING OFF TONIGHT
FROM WEST TO EAST.

.HYDROLOGY...LOOKING FOR 1.5 TO 2.0 INCHES OF RAIN THE NEXT 24 HOURS
WITH ISOLATED HIGHER AMOUNTS. THIS IN CONJUNCTION WITH SNOW ON THE
GROUND SHOULD CREATE SOME URBAN FLOODING PROBLEMS. THE FLOOD WATCH
CONTINUES FOR THE SOUTHERN TIER OF ZONES.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
NY...WINTER STORM WARNING...NYZ067>070.
     WINTER WEATHER ADVISORY...071>081.
     FLOOD WATCH...NYZ071>081.
NJ...WINTER STORM WARNING...NJZ002.
     WINTER WEATHER ADVISORY...NJZ003>006-011.
     FLOOD WATCH...NJZ003>006-011.
CT...WINTER STORM WARNING...CTZ005>006.
     WINTER WEATHER ADVISORY...CTZ007>012.
     FLOOD WATCH...CTZ009>012.
MARINE...SMALL CRAFT ADVISORY...ALL WATERS...
         ANZ355-353-350-338-335-330..

PUBLIC: DW
AVIATION/MARINE: JK
STATEMENTS: ME
Hazardous weather outlook, Feb 6, 6:50 AM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
650 AM EST FRI FEB 6 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-071100-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
650 AM EST FRI FEB 6 2004

.DAY ONE...TODAY AND TONIGHT...

...A WINTER STORM WARNING IS IN EFFECT FOR THE LOWER HUDSON VALLEY
OF NEW YORK...WESTERN PASSAIC COUNTY OF NORTHERN NEW JERSEY...AND
NORTHERN FAIRFIELD COUNTY OF CONNECTICUT....

...A WINTER WEATHER ADVISORY AND FLOOD WATCH ARE IN EFFECT FOR THE
REMAINDER OF THE TRI-STATE AREA...

A STRONG STORM SYSTEM OVER THE OHIO VALLEY THIS MORNING WILL BRING A
MIXED BAG OF PRECIPITATION TO THE TRI-STATE AREA THIS MORNING BEFORE
CHANGING OVER TO ALL RAIN AT THE COAST AND FREEZING RAIN WELL NORTH
AND WEST OF NEW YORK CITY. SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE
EXPECTED FOR LONG ISLAND...NEW YORK CITY AND COASTAL CONNECTICUT
BEFORE THE CHANGEOVER...WITH AS MUCH AS 3 TO 5 INCHES ACROSS PARTS
OF THE LOWER HUDSON VALLEY. WHILE MUCH OF THE AREA WILL GO OVER TO
PLAIN RAIN BY MIDDAY...THE AREA UNDER THE WINTER STORM WARNING IS
FORECAST TO SEE A PROLONGED PERIOD OF FREEZING RAIN THAT WILL LAST
THROUGH LATE AFTERNOON OR EARLY THIS EVENING. AREAS IN THE WARNING
COULD SEE BETWEEN ONE-QUARTER TO ONE-HALF INCH OF ICE ON TOP OF
SEVERAL INCHES OF SNOW.

IN ADDITION...A SECONDARY LOW IS EXPECTED TO DEVELOP OVER THE MIDDLE
ATLANTIC STATES THIS AFTERNOON...TRACKING NORTHEAST AND INTO
SOUTHERN NEW ENGLAND TONIGHT. THIS WILL RESULT IN A PROLONGED PERIOD
OF RAINFALL...HEAVY AT TIMES...WITH A WIDESPREAD 1 TO 2 INCHES AND
LOCALIZED AMOUNTS AS HIGH AS 3 INCHES IN THE FLOOD WATCH AREA. THIS
IN CONJUNCTION WITH MELTING SNOW WILL LEAD TO URBAN AND POOR
DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Northern Westchester

When
February 6, 12:00 PM EST
Where
Northern Westchester forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.152, -73.753 (the zone’s center; the record gives no point)

Winter Storm, Orange

When
February 6, 1:00 PM EST
Where
Orange forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.402, -74.306 (the zone’s center; the record gives no point)

Winter Storm, Putnam

When
February 6, 1:00 PM EST
Where
Putnam forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.427, -73.749 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385004, 5385005, 5385006.